Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Wichita, KS

May 6, 2007Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2007, 5:43 PM CDT for Kingman County, Reno County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 5:43 PM CDT (22:43 UTC)
Expired
May 6, 2007, 5:58 PM CDT
In force
15 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2828 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 062243
SVRICT
KSC095-155-062330-
/O.NEW.KICT.SV.W.0045.070506T2243Z-070506T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 PM CDT.

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPIVEY...OR 12 MILES SOUTHWEST OF KINGMAN...AND MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLEVELAND...KINGMAN...MT VERNON...PRETTY PRAIRIE...RAGO...SPIVEY...
  MURDOCK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3759 9846 3740 9808 3767 9771 3787 9814

$$

KRC
2 follow-up statements
000 
WWUS53 KICT 062253
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT SUN MAY 6 2007

KSC095-155-062330-
/O.CON.KICT.SV.W.0045.000000T0000Z-070506T2330Z/
RENO KS-KINGMAN KS-
552 PM CDT SUN MAY 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KINGMAN AND
SOUTHERN RENO COUNTIES UNTIL 630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF KINGMAN TO RAGO...MOVING NORTHEAST AT 40
MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR PRETTY PRAIRIE BY 605 PM CDT.

THE TOWNS OF RAGO...CLEVELAND...MURDOCK AND MT VERNON ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3759 9846 3740 9808 3767 9771 3787 9814

$$

KLEINSASSER
000 
WWUS53 KICT 062258
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT SUN MAY 6 2007

KSC095-155-062308-
/O.CAN.KICT.SV.W.0045.000000T0000Z-070506T2330Z/
RENO KS-KINGMAN KS-
558 PM CDT SUN MAY 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN AND SOUTHERN RENO
COUNTIES HAS BEEN CANCELLED...

AT 553 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN...OR A WARNING ISSUED.

LAT...LON 3759 9846 3740 9808 3767 9771 3787 9814

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 6, 3:17 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SUN MAY 6 2007

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING
CONCERN AND MORE SEVERE STORMS THIS EVENING.

TONIGHT AND MONDAY:
THE MAIN CONCERN WITH THIS FORECAST PACKAGE AGAIN IS THE FLOODING
TONIGHT AND MONDAY. LATEST RADAR LOOP SHOWING NUMEROUS ELEVATED
THUNDERSTORMS MOVING THROUGH AREAS MAINLY ALONG AND NORTHWEST OF A
COTTONWOOD FALLS TO ANTHONY LINE. THESE STORMS HAVE BEEN
PERIODICALLY BECOMING SEVERE...BUT THE MAIN THREAT HAS BEEN FLASH
FLOODING. AS A RESULT...WE WEND AHEAD AND ISSUED A FLASH FLOOD WATCH
FOR THE REMAINDER OF CENTRAL KANSAS AND INCLUDED SOUTH CENTRAL
KANSAS. LATEST VISIBLE IMAGERY IS ALSO SHOWING SOME DECENT
CLEARING TAKING PLACE ACROSS SOUTHERN KANSAS. ANY STORMS THAT
DEVELOP IN THIS SECTOR MAY BE CAPABLE OF PRODUCING SEVERE STORMS
WITH SOME HAIL AND MORE HEAVY RAIN. AN ISOLATED TORNADO STILL
CANNOT BE RULED OUT. AS THE NIGHT PROGRESSES...WE SHOULD SEE THE
STORMS CONTINUING MOVE NORTHEAST WITH THE MAIN COMPLEX HAVING A
SLIGHT EASTWARD PROPAGATION. MORE STORMS WILL CONTINUE TO DEVELOP
ALONG THE SYNOPTIC BOUNDARY EXTENDING FROM JUST EAST OF RUSSELL
EXTENDING TO NORTHWEST OKLAHOMA. IT APPEARS LIKE MOST OF THE
STORMS WILL REMAIN ELEVATED. WE DID EXPAND THE FLOOD WATCH A
LITTLE FURTHER EAST TOMORROW SINCE THE CORE OF THE LOW LEVEL JET
WILL BE FOCUSED FURTHER EAST ALONG WITH THE MOISTURE TRANSPORT.

TUESDAY-SATURDAY:
WE KEPT THE CHANCE OF THUNDERSTORMS IN THE PICTURE THROUGH AT LEAST
FRIDAY...SINCE IT APPEARS LIKE THE UPPER LEVEL SYSTEM WILL HANG
AROUND UNTIL THEN.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  76  61  75 /  80  70  60  40
HUTCHINSON      63  75  59  74 /  80  70  40  30
NEWTON          64  76  61  75 /  80  70  50  40
ELDORADO        66  77  62  75 /  80  80  50  40
WINFIELD-KWLD   66  78  62  76 /  80  80  60  40
RUSSELL         59  74  57  73 /  80  50  40  30
GREAT BEND      60  75  57  74 /  80  50  40  30
SALINA          63  75  58  74 /  80  70  30  30
MCPHERSON       63  75  59  74 /  80  70  40  30
COFFEYVILLE     68  80  65  77 /  60  70  50  40
CHANUTE         68  79  64  77 /  60  70  50  40
IOLA            67  78  64  77 /  60  70  50  40
PARSONS-KPPF    68  80  64  77 /  60  70  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ049-051-052-068.

FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KSZ053-069-070-083-
092>094-098.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ032-033-047-048-
050-067.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ082-091.

&&
Hazardous weather outlook, May 6, 4:21 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAY 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING AND
TONIGHT IN CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

FLOODING WILL ALSO CONTINUE TO BE A THREAT IN CENTRAL AND SOUTH
CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS AND FLASH FLOOD
WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH
FRIDAY. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE MONDAY AND TUESDAY. WITH A PROLONGED PERIOD OF SHOWERS AND
STORMS ANTICIPATED...FLOODING WILL ALSO REMAIN A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY MAINLY ALONG AND WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/SCHRECK/LAWSON

In the hours before

Special weather statement, May 6, 4:35 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN MAY 6 2007

KSZ048-050-062230-
ELLSWORTH-RICE-
435 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINWOOD...OR 14 MILES EAST OF GREAT
BEND...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KRC
Local storm report, May 6, 4:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       RAMONA                  38.60N 97.06W
05/06/2007  M4.60 INCH       MARION             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4.60 INCHES OF RAIN SINCE 5 AM
            THIS MORNING.

&&

CDB
Local storm report, May 6, 4:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     N ELLINWOOD             38.35N 98.58W
05/06/2007  E60 MPH          BARTON             KS   TRAINED SPOTTER

            WINDS GUSTING FROM 50 TO 60 MPH WITH PEA SIZE HAIL.

&&

JAS
Local storm report, May 6, 4:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLOOD            N ELLINWOOD             38.35N 98.58W
05/06/2007                   BARTON             KS   TRAINED SPOTTER

            STREET FLOODING IN ELLINWOOD. ISOLATED STREET FLOODING OF
            3 FEET IN THE 200 BLOCK OF CRAIG STREET.

&&

JAS
Local storm report, May 6, 4:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             SILICA                  38.35N 98.45W
05/06/2007  E0.88 INCH       RICE               KS   TRAINED SPOTTER

&&

HOWERTON
Special weather statement, May 6, 5:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT SUN MAY 6 2007

KSZ033-048-050-062315-
ELLSWORTH-LINCOLN-RICE-
518 PM CDT SUN MAY 6 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RICE COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LYONS...OR 21 MILES SOUTH OF
ELLSWORTH...AND MOVING NORTH AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:12 PM CDTTornado WarningICTBarton, Ellsworth, Russell48 min
May 5, 7:41 PM CDTFlash Flood WarningICTLincoln, Russell9 hr
May 5, 7:59 PM CDTTornado WarningICTBarton, Ellsworth, Lincoln, Russell46 min
May 5, 8:35 PM CDTTornado WarningICTBarton40 min
May 5, 8:44 PM CDTTornado WarningICTLincoln22 min
May 5, 8:55 PM CDTSevere Thunderstorm WarningICTChase29 min
May 5, 9:12 PM CDTTornado WarningICTBarton, Ellsworth, Rice33 min
May 5, 9:42 PM CDTTornado WarningICTBarton, Ellsworth, Rice, Russell48 min
May 5, 9:44 PM CDTFlash Flood WarningICTEllsworth6 hr
May 5, 9:49 PM CDTTornado WarningICTBarton41 min
May 5, 10:25 PM CDTTornado WarningICTEllsworth, Lincoln, Saline60 min
May 5, 10:27 PM CDTTornado WarningICTBarton, Ellsworth, Rice49 min
May 5, 11:19 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline26 min
May 5, 11:41 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline49 min
May 5, 11:44 PM CDTSevere Thunderstorm WarningICTReno, Rice31 min
May 5, 11:47 PM CDTFlash Flood WarningICTSaline5 hr
May 6, 12:32 AM CDTFlash Flood WarningICTMcPherson5 hr
May 6, 3:59 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more36 hr
May 6, 4:37 AM CDTFlash Flood WarningICTSaline7 hr
May 6, 9:55 AM CDTSevere Thunderstorm WarningICTHarper65 min
May 6, 10:21 AM CDTTornado WarningICTHarper39 min
May 6, 10:40 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood49 min
May 6, 10:53 AM CDTTornado WarningICTHarper, Kingman, Sedgwick, Sumner38 min
May 6, 11:17 AM CDTFlash Flood WarningICTHarper, Kingman, Reno, Sedgwick, Sumner4 hr
May 6, 12:13 PM CDTFlash Flood WarningICTHarper, Kingman, Reno, Sedgwick, Sumner9 hr
May 6, 12:13 PM CDTFlash Flood WarningICTHarper, Harvey, Kingman, Reno, Sedgwick, Sumner9 hr
May 6, 1:56 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Sedgwick51 min
May 6, 1:57 PM CDTTornado WarningICTHarper, Kingman48 min
May 6, 2:09 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick36 min
May 6, 2:31 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner44 min
May 6, 3:00 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick45 min
May 6, 3:08 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 6, 4:02 PM CDTSevere Thunderstorm WarningICTBarton47 min
May 6, 4:39 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice37 min
May 6, 4:53 PM CDTTornado WarningICTHarper, Kingman20 min
May 6, 5:10 PM CDTTornado WarningICTKingman, Reno50 min
May 6, 5:29 PM CDTSevere Thunderstorm WarningICTHarper, Kingman31 min
May 6, 5:37 PM CDTTornado WarningICTReno23 min
May 6, 6:02 PM CDTTornado WarningICTMcPherson, Reno, Rice43 min
May 6, 6:54 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.